i have an ear problem as well

ander8ae

New Member
I saw fish1260's post and it spurred my memory of a problem I had about a year ago that I never resolved.

A little background I suppose...

I've never had any ear problems (that I can remember anyway). I'd been flying for a few years and never had any equalizing problems. Well...

...last year I got my scuba diving license. I had quite a bit of trouble going down because my ears had a very hard time equalizing, so I just descended very very slowly and although it took me three times as long as everyone else, made it down. Getting back to the surface was the real problem though. I went extremely slowly to the top and it sounded like there was a controlled leak in my ears and if I were to ascend to quickly, I would get sharp pain. Obviously I made it, and people told me it was just the cold water. So I tried diving again, and again the same thing. I saw an ENT after that and if I remember right he said my inner ear was a bit red, but other than that, I was fine. He said to take Sudafed and use Afrin. I tried to get some answers as to why this occurred but he wasn't much help. Needless to say, I haven't gone scuba diving since.

Here we are a year later, and I'm not sure if it's related or not, but my ears "pop" much more regularly and it's quite a bit more painful than it used to be. Not necessarily unbearable, just overly annoying. Also, and I have no idea if this is related or not, my ears produce a lot more wax than I can ever remember. I clean my ears daily and it still seems to not be enough.

Anyway, I have no idea what the problem is, or even if it's fixable, but it's somewhat irritating to me to not know the cause.

Any insight is very much appreciated.
 

My Flight Surgeon

Sr. Aviation Medical Examiner
You are describing eustachian tube dysfunction. Your tubes are probably of small caliber. The ENT is correct, use Afrin and sudafed if you dive and consider a nasal steroid for flying if you have continuing problems.
 
Top